Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Brownsville, TX

September 14, 2008Brooks County, Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 14, 2008, 3:37 PM CDT for Brooks County, Jim Hogg County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 3:37 PM CDT (20:37 UTC)
Expired
Sep 14, 2008, 5:30 PM CDT
In force
113 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Brooks County, TX, Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 126 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 142037
FFWBRO
TXC047-247-142230-
/O.NEW.KBRO.FF.W.0025.080914T2037Z-080914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
337 PM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  BROOKS COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  FALFURRIAS.
  AGUA NUEVA.
  HEBBRONVILLE.


* UNTIL 530 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAINS OF TWO TO THREE INCHES PER HOUR FROM STRONG       
  THUNDERSTORMS FROM 8 MILES WEST OF FALFURRIAS TO 18 MILES EAST OF  
  AGUA NUEVA. THESE STORMS ARE ALL MOVING WEST AT 10 TO 15 MPH.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE 
INUNDATED. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS FLOODED 
ROADWAYS OR STREAMS. IF NEARING A FLOOD AREA...TURN AROUND AND DRIVE 
TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2736 9856 2734 9853 2728 9853 2727 9809
      2680 9819 2680 9896 2686 9896 2728 9887
      2728 9881 2736 9881 2736 9864 2735 9863
      2735 9860 2736 9860

$$

SPEECE
2 follow-up statements
000 
WGUS74 KBRO 142146
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
446 PM CDT SUN SEP 14 2008

TXC047-247-142230-
/O.CON.KBRO.FF.W.0025.000000T0000Z-080914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM HOGG-BROOKS-
446 PM CDT SUN SEP 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN BROOKS AND JIM
HOGG COUNTIES UNTIL 530 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  FALFURRIAS.
  AGUA NUEVA.
  HEBBRONVILLE.

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF STRONG HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE 
SOUTHEASTERN CORNER OF JIM HOGG AND THE SOUTHWESTERN CORNER OF 
BROOKS COUNTIES. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 
TWO TO THREE INCHES PER HOUR AND ARE MOVING WEST AT 10 TO 15 MPH.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF ARROYOS AND STREAMS...AND
SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED.
MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS FLOODED 
ROADWAYS OR STREAMS. IF NEARING A FLOOD AREA...TURN AROUND AND DRIVE 
TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2736 9856 2734 9853 2728 9853 2727 9809
      2680 9819 2680 9896 2686 9896 2728 9887
      2728 9881 2736 9881 2736 9864 2735 9863
      2735 9860 2736 9860

$$

SPEECE
000 
WGUS74 KBRO 142233
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
533 PM CDT SUN SEP 14 2008

TXC047-247-142240-
/O.EXP.KBRO.FF.W.0025.000000T0000Z-080914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM HOGG-BROOKS-
533 PM CDT SUN SEP 14 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN WESTERN BROOKS AND JIM 
HOGG COUNTIES...

AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STRONG THUNDERSTORMS THAT AFFECTED JIM HOGG AND WESTERN BROOKS 
EARLIER HAVE WEAKENED. CURRENTLY...ONLY AREAS OF LIGHT TO MODERATE 
RAINS LINGER OVER THESE TWO COUNTIES. ACCORDINGLY...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.  

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2736 9856 2734 9853 2728 9853 2727 9809
      2680 9819 2680 9896 2686 9896 2728 9887
      2728 9881 2736 9881 2736 9864 2735 9863
      2735 9860 2736 9860

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 12:50 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 14, 12:50 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1250 PM CDT SUN SEP 14 2008

.DISCUSSION...TROPICAL MSTR AND SHRTWV ENERGY BEING ADVECTED TO THE
RGV AHEAD OF AN APPROACHING WEAK CF SCHEDULED FOR VERY SLOW FROPA
STARTING IN THE NRN RGV ZNS THIS EVENING AND BISECTING VLY BY 1 PM
MONDAY.

ATTM...AN INVERTED SFC TROUGH EXTENDS FM THE GULF WATERS OF TAMPICO,
MEXICO TO BAFFIN BAY. SHRAS/+TSRAS ARE STARTING TO FIRE JUST SOUTH
AND NORTH OF BRO...AND ALONG THE SEA BREEZE CONVERGENCE ZONE.
ALSO...SHRAS/+TSRAS WERE FORMING 50 TO 55 NM SOUTH OF THE SPI
JETTIES WITH A NORTHWEST MVMT AT 20 KTS.

BRO U/A FM 14.1200Z IS MOIST AND UNSTABLE...WITH PWATS AT 2.06
INCHES AND LIS OF -8.7 WITH SOUTHERLY FLOW FROM THE SFC TO H7. XPCT
INCREASING SHRAS/+TSRAS THRU THE AFTERNOON WITH FLOODING RAINS BY
THIS EVENING AND MONDAY.

NAM12 BEST BET FOR THIS SHALLOW COOL AIR ENTRY EVENT. HAVE FOLLOWED
THIS MDL FOR MASS FIELDS...BUT AM CONCERNED THAT THE VALLEY MAY OR
MAY NOT CLEAR AFTER MONDAY. THIS POSSIBILITY OF CLEARING WILL CHANGE
TEMPS MARKEDLY WILL STAY WITH CLOUDY NAM12 WHICH IS IN AGREEMENT IN
THE MEAN RH FIELD WITH GFS.
&&

.MARINE...SWELLS CONTINUE TO RICOCHET AROUND THE GULF KEEPING SEAS
IN THE OFFSHORE WATERS CHAOTIC EVEN AS THEY SUBSIDE FROM IKE.
EXPECT WAVE HEIGHTS TO FLUCTUATE BETWEEN 5 AND 6 FEET INTO THE
EVENING.  COLD FRONT/SURFACE BOUNDARY BACKS INTO THE COASTAL WATERS
EARLY MONDAY INTO TUESDAY WILL IMPOSE NORTHERLY WIND WAVES ON TOP OF
DECLINING SWELLS KEEPING SEAS ROUGH THROUGH MID WEEK.  SIGNIFICANT
MOISTURE POOLING AHEAD AND ALONG STALLING FRONT WILL PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS
ESPECIALLY LATE MONDAY AND TUESDAY.  SMALL CRAFT EXERCISE CAUTION
CONTINUED TODAY AND TONIGHT.  MAY NEED TO POST ADVISORY MONDAY AS
GRADIENT TIGHTENS AND SEAS RESPOND TO NORTHERLY FLOW.  MARINE
CONDITIONS SHOULD IMPROVE LATE WEEK AS THE SURFACE BOUNDARY WASHES
OUT.

&&

.AVIATION...TSRA FIRING ALONG AND AHEAD OF SURFACE BOUNDARY
LRD-ALI-CRP AT 18Z.  EXPECT ISOLATED TO SCT TSRA VCNTY TERMINALS
THROUGH THE AFTERNOON BECOMING MORE NUMEROUS AFTER 06Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  71  83 /  30  60  30  20
BROWNSVILLE          75  86  69  83 /  30  60  30  30
HARLINGEN            75  86  71  83 /  30  50  30  20
MCALLEN              75  86  68  84 /  30  60  30  20
RIO GRANDE CITY      75  86  67  85 /  40  60  30  20
SOUTH PADRE ISLAND   76  84  72  82 /  30  60  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/51/MARTINEZ
Hazardous weather outlook, Sep 14, 11:39 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1139 AM CDT SUN SEP 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1139 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COASTAL FLOOD ADVISORY AND HIGH SURF ADVISORY FOR
KENEDY...COASTAL WILLACY...AND COASTAL CAMERON COUNTIES HAS BEEN
CANCELED NOW...AS MARINE CONDITIONS SUBSIDE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE FLOODING IN AREAS
WITH POOR DRAINAGE...IN LOW-LYING AREAS...AND IN AREAS STILL
SATURATED FROM PREVIOUS RAINS THIS AFTERNOON AND EARLY MONDAY
MORNING. THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH POSSIBLE
FLOODING WILL CONTINUE THROUGH MONDAY NIGHT. A SMALL CRAFT ADVISORY
MAY BE NEEDED FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS
MONDAY THROUGH TUESDAY NIGHT DUE TO STRONG WINDS AND ROUGH SEAS IN
THE WAKE OF A COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS
AT THE LOCAL BEACHES IS POSSIBLE THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY FLOODING MONDAY TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:26 PM CDTAreal Flood AdvisoryBROHidalgo, Starr2 hr
Sep 13, 9:45 PM CDTCoastal Flood AdvisoryBROKenedy13 hr
Sep 14, 3:52 AM CDTMarine Weather StatementBRO7 hr
Sep 14, 2:21 PM CDTAreal Flood AdvisoryBROKenedy114 min
Sep 14, 2:58 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg, Kenedy2 hr
Sep 14, 3:17 PM CDTAreal Flood AdvisoryBROHidalgo, Jim Hogg, Starr118 min
Sep 14, 3:42 PM CDTFlash Flood WarningBROHidalgo, Starr2 hr
Sep 14, 4:06 PM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more24 hr
Sep 14, 4:40 PM CDTFlash Flood WarningBROStarr, Zapata2 hr
Sep 14, 5:04 PM CDTSpecial Marine WarningBRO56 min
Sep 14, 5:06 PM CDTSevere Thunderstorm WarningBROZapata54 min
Sep 14, 5:56 PM CDTSpecial Marine WarningBRO64 min
Sep 14, 6:55 PM CDTSpecial Marine WarningBRO65 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.